In 1997, Pfizer introduced what was to become one of the most prescribed drugs in veterinary medicine, Rimadyl. As is often the case with new drugs, the package insert stated that there were no significant side effects. Nearly 3 years later, Rimadyl accounts for 33.3% of all Adverse Drug Events in animals. Obviously, the package insert was more than a little misleading. Rimadyl (Carprofen) is a non-steroidal anti-inflammatory drug (NSAID). Many such drugs are on the market. Tylenol and Ibuprofen are two well known relatives of Rimadyl. Virtually all NSAIDS have shown serious toxicity, especially liver and kidney toxicity, in animals. What would lead any thinking person to the conclusion that Rimadyl would be any different? (Could it be...MONEY?)
Due to the high incidence of adverse reactions, Pfizer had to revise its insert. It currently reads:
"INFORMATION FOR DOG OWNERS: Rimadyl, like other drugs of its class, is not free from adverse reactions. Owners should be advised of the potential for adverse reactions and be informed of the clinical signs associated with drug intolerance. Adverse reactions may include decreased appetite, vomiting, diarrhea, dark or tarry stools, increased water consumption, increased urination, pale gums due to anemia, yellowing of gums, skin or white of the eye due to jaundice, lethargy, incoordination, seizure, or behavioral changes. Serious adverse reactions associated with this drug class can occur without warning and in rare situations result in death (see Adverse Reactions). Owners should be advised to discontinue Rimadyl therapy and contact their veterinarian immediately if signs of intolerance are observed.The vast majority of patients with drug related adverse reactions have recovered when the signs are recognized, the drug is withdrawn, and veterinary care, if appropriate, is initiated. Owners should be advised of the importance of periodic follow-up for all dogs during administration of any NSAID".
The insert also states: "Post-Approval Experience: Although not all adverse reactions are reported, the following adverse reactions are based on voluntary post-approval adverse drug experience reporting. The categories of adverse reactions are listed in decreasing order of frequency by body system. Gastrointestinal: Vomiting, diarrhea, inappetence, melena, hematemesis, gastrointestinal ulceration, gastrointestinal bleeding, pancreatitis. Hepatic: Inappetence, vomiting, jaundice, acute hepatic toxicity, hepatic enzyme elevation, abnormal liver function test(s), hyperbilirubinemia, hyperbilirubinuria, hypoalbuminemia. Approximately one-fourth of hepatic reports were in Labrador Retrievers. Neurologic: Ataxia, paresis, paralysis, seizures, vestibular signs, disorientation. Urinary: Hematuria, polyuria, polydipsia, urinary incontinence, urinary tract infection, azotemia, acute renal failure, tubular abnormalities including acute tubular necrosis, renal tubular acidosis, glucosuria. Behavioral: Sedation, lethargy, hyperactivity, restlessness, aggressiveness. Hematologic: Immune-mediated hemolytic anemia, immune-mediated thrombocytopenia, blood loss anemia, epistaxis. Dermatologic: Pruritus, increased shedding, alopecia, pyotraumatic moist dermatitis (hot spots), necrotizing panniculitis/vasculitis, ventral ecchymosis. Immunologic or hypersensitivity: Facial swelling, hives, erythema. In rare situations, death has been associated with some of the adverse reactions listed above."
It is hard to believe that this drug was once touted as a safe treatment for the symptoms of arthritis and the conventional veterinarians believed it! It is also important to know that all NSAIDS actually damage joint cartilage. The net result is a worsening of joint function and increased pain which requires more drugs to control. (Medicine is the only profession I know where practitioners are paid to make a problem worse.) As a homeopathic practitioner, I knew it was only a matter of time before the truth became known. Any time a substance can profoundly mask symptoms, it will produce more serious problems. That is the problem with suppressing symptoms instead of treating the cause. We have seen this many times in the past and mark my words, this will occur again and again in the upcoming years as drug companies strive for higher profits. Veterinary medicine has been found to be a very lucrative market. My prediction is that the topical and oral flea products will be found to be very toxic. I have seen some very strange symptoms in animals on these products. I don't have proof, but I have experience and awareness.
Personally, I have seen a number of animals in which I suspected their problems were from Rimadyl. A case of acute kidney failure comes to mind. I generally advise people to discontinue the use of NSAIDS. I always advise changing to a balanced raw carnivore diet. One of the many benefits of feeding your dog or cat raw meat is an increase in muscle mass and tone. Muscles are important for supporting joints, especially the hips. This increase in muscle mass and joint stability can lead to a reduction of the symptoms of arthritis without the risks found with the use of drugs. Your pet will also feel better and be more energetic.
It is also very important that pets with arthritis lose excess body weight.Pets that are trim have fewer symptoms from their arthritis than overweight ones. A well formulated carnivore diet will go a long way to correcting weight problems. If the combination of diet changes and weight loss doesn't provide adequate improvement in joint function, classical homeopathic treatment would be next on my list. Avoid combination "homeopathic remedies" often found in health food stores and labeled "Arthritis" or something similar. Also, avoid veterinarians who claim to do homeopathy, yet practice mostly conventional medicine or those who want to combine the use of homeopathy and drugs for non life threatening conditions.
If your pet is on Rimadyl or any other NSAID such as EtoGesic, Feldene or Piroxicam and you see any symptoms of toxicity, stop the medication and seek professional assistance. Better yet, contact a holistic practitioner, so you can discontinue the medication and increase your pet's level of health and wellness before the symptoms of toxicity occur.
If you choose to continue using Rimadyl, please adhere to the following recommendations:
Do not use with other NSAIDS
Do not use with corticosteroids e.g. prednisone, prednisolone, dexamethasone
Have your pet's blood checked regularly for kidney and liver function (note that by the time these tests become abnormal, the level of dysfunction will be very high)
Do not use in pet with liver or kidney problems.
Discontinue use at the first sign of toxicity and seek professional help
Pray really hard